Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 59, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 14, 2020, 10:08 PM CDT for Coffey County, Lyon County, Osage County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2020, 10:08 PM CDT (03:08 UTC)
- Expired
- May 14, 2020, 11:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Coffey County, KS, Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 10:40 PM CDT | TSTM WND GST 60 | Waverly, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 4:24 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1438 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 7.4
The text
As transmitted.
401
WUUS53 KTOP 150308
SVRTOP
KSC031-111-139-150400-
/O.NEW.KTOP.SV.W.0059.200515T0308Z-200515T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1008 PM CDT Thu May 14 2020
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southern Osage County in east central Kansas...
Coffey County in east central Kansas...
Lyon County in east central Kansas...
* Until 1100 PM CDT.
* At 1008 PM CDT, severe thunderstorms were located along a line
extending from 3 miles west of Osage City to 4 miles northwest of
Lebo to 4 miles northwest of Olpe, moving southeast at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Emporia, Osage City, Burlington, Lyndon, Lebo, Americus, Waverly,
Olpe, New Strawn, Quenemo, Melvern, Hartford, Gridley, Neosho
Rapids, Reading, Olivet, Beto Junction, John Redmond Reservoir,
Melvern Lake and Le Roy.
This includes the following highways...
Interstate 35 between mile markers 128 and 167.
Kansas Turnpike between mile markers 117 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3817 9596 3817 9636 3844 9635 3872 9594
3862 9551 3804 9553 3804 9596
TIME...MOT...LOC 0308Z 323DEG 29KT 3865 9590 3845 9592 3831 9623
HAIL...1.00IN
WIND...70MPH
$$
Skow1 follow-up statement
806
WWUS53 KTOP 150344
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1044 PM CDT Thu May 14 2020
KSC031-111-139-150400-
/O.CON.KTOP.SV.W.0059.000000T0000Z-200515T0400Z/
Osage-Coffey-Lyon-
1044 PM CDT Thu May 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHERN OSAGE...COFFEY AND SOUTHERN LYON COUNTIES...
At 1043 PM CDT, severe thunderstorms were located along a line
extending from near Beto Junction to near New Strawn to 6 miles east
of Madison, moving east at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. Tree and power line damage has
been reported in Lyon County.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Emporia, Burlington, Lyndon, Lebo, Waverly, Olpe, New Strawn,
Quenemo, Melvern, Hartford, Gridley, Neosho Rapids, Olivet, Beto
Junction, John Redmond Reservoir, Melvern Lake and Le Roy.
This includes the following highways...
Interstate 35 between mile markers 128 and 167.
Kansas Turnpike between mile markers 117 and 128.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3817 9596 3817 9636 3844 9635 3844 9593
3867 9574 3862 9551 3804 9553 3804 9596
TIME...MOT...LOC 0343Z 270DEG 29KT 3844 9570 3824 9572 3810 9603
HAIL...1.00IN
WIND...70MPH
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:37 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, May 14, 6:37 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service Topeka KS 637 PM CDT Thu May 14 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Friday) Issued at 346 PM CDT Thu May 14 2020 Southwest to nearly zonal flow is occurring across the state as of 20Z ahead of a shortwave trough in the Pacific Northwest. At the surface, circulation associated with the low can be seen in west central KS on satellite with a small break in the cumulus field along the frontal boundary, which is currently located along a line from Abilene to Seneca. Temperatures have warmed to the upper 70s to low 80s area-wide with dew points in the 60s. Eastern KS is still under a cap, but this should continue to erode the rest of the afternoon with the current conditions allowing plenty of destabilization for storms late this afternoon into tonight. The surface front should slowly progress eastward with CAMs consistently showing storms initiating between Topeka and Emporia on the leading edge of the boundary, most likely within the 21-23Z time frame. RAP forecast soundings have shown CAPE of 3000-4000 J/kg in areas along and southeast of the current boundary with shear of 25- 40 kts. The shear looks strongest after 00Z when the LLJ strengthens to 35-40 kts. That being said, storm mode looks messy with supercells possible initially before outflow boundaries develop and storms congeal into a line and slowly move southeast. Hodographs continue to show good veering in the low levels, so a few tornadoes cannot be ruled out with supercells; however, the initially weaker 0- 6 km shear makes this threat more questionable. Large hail and damaging winds will be a good possibility with steep mid-level lapse rates. The HRRR has been consistent in keeping a strong line of storms in east central KS late this evening and potentially lingering into the overnight hours along the southern border of the CWA. This is also consistent with models bringing the boundary south of the area by 12Z, which is slower than indicated yesterday. Based on this, have expanded the Flash Flood Watch to include Lyon and Osage Counties. Rainfall amounts of 1-3 inches with locally higher amounts are still possible in this area through Friday morning. Storms should dissipate by sunrise Friday morning with some clearing in northern KS while east central areas likely stay cloudy. The front appears to move back north again very slightly into the far southeastern counties of the CWA during the day. An additional round of storms is possible in this area perhaps in the late afternoon, but more so by the evening and overnight hours. The NAM tends to keep the area dry until early Saturday whereas the EC/GFS start to bring precipitation into the area late in the afternoon. Some uncertainty in severe weather potential exists due to this difference in the models, although forecast soundings do show MUCAPE up to 1200-1500 J/kg and shear up to 40 kts, which would support elevated storms capable of hail and wind hazards. .LONG TERM...(Friday night through Thursday) Issued at 346 PM CDT Thu May 14 2020 The surface boundary will continue to slowly push back north into Saturday with showers and thunderstorms still possible on and off for much of the day. The better upper level support arrives with a more amplified trough moving across the Northern Plains as well as a southern stream trough across TX. No severe weather is expected at this time, but additional rainfall could exacerbate flooding in areas that already receive heavy rainfall tonight. Dry weather returns by Sunday as an amplified ridge moves across the area ahead of a deep trough coming onshore from the Pacific. Temperatures will warm well into the 80s by midweek before the next chance of rain next Thursday, although model differences keep low confidence in this at this point. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 632 PM CDT Thu May 14 2020 Thunderstorms have developed ahead of a sfc boundary at issuance time. Storms are expected to be near or impact terminals for the first few hours of this period, before moving south of sites late this evening/early tonight. Winds shift behind the boundary to the north and northeast tonight, and will then become predominately easterly tomorrow. Additionally, a few hours of MVFR CIGS are possible during the morning hours at the TOP airports, but VFR should prevail at KMHK. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for KSZ040-054>056-058- 059. && SHORT TERM...Picha LONG TERM...Picha AVIATION...Teefey
Hazardous weather outlook, May 14, 3:52 PM CDT, 6 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 352 PM CDT Thu May 14 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-152100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 352 PM CDT Thu May 14 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are forecast to develop between 4-6 pm this afternoon somewhere over east central and northeast Kansas, or generally along a line from Emporia to Atchison. Severe storms capable of large hail, damaging winds, and tornadoes are possible. Very heavy rainfall may lead to localized flash flooding. The thunderstorms are likely to persist into the evening and may even linger into the early morning hours across east central Kansas, or generally along and south of Interstate 35. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of thunderstorms is possible Friday night into Saturday. There is potential for a few strong to severe storms with hail and damaging winds as the main threats. Rainfall through Saturday could exacerbate flooding for areas that receive heavy rain tonight. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon into tonight. Spotters are encouraged to report rainfall amounts over one inch to the National Weather Service in Topeka. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, May 14, 9:38 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
938 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM HAIL 2 N COUNCIL GROVE 38.69N 96.49W
05/14/2020 E1.00 INCH MORRIS KS TRAINED SPOTTER
&&
JPLocal storm report, May 14, 9:56 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
956 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM FLASH FLOOD 2 S WHITING 39.56N 95.61W
05/14/2020 JACKSON KS COUNTY OFFICIAL
FLASH FLOODING IS BEING REPORTED NEAR THE
TOWN OF WHITING. WATER IS FLOWING OVER THE
ROADWAYS.
&&
JPLocal storm report, May 14, 9:57 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
957 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM HAIL 3 N COUNCIL GROVE 38.70N 96.50W
05/14/2020 E1.75 INCH MORRIS KS TRAINED SPOTTER
&&
JPLocal storm report, May 14, 10:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1002 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM FUNNEL CLOUD 4 S ESKRIDGE 38.80N 96.11W
05/14/2020 WABAUNSEE KS TRAINED SPOTTER
FUNNEL CLOUD OBSERVED.
&&
JWLocal storm report, May 14, 10:05 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 6 NE ADMIRE 38.68N 96.00W
05/14/2020 U1.00 INCH LYON KS PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
JWSpecial weather statement, May 14, 10:07 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Topeka KS
1007 PM CDT Thu May 14 2020
KSZ012-024-150400-
Brown-Jackson-
1007 PM CDT Thu May 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON AND SOUTHERN
BROWN COUNTIES UNTIL 1100 PM CDT...
At 1006 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kickapoo Reservation, moving northeast at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Horton, Everest, Robinson, Whiting, Netawaka, Powhattan, Willis and
Kickapoo Reservation.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Kansas.
LAT...LON 3965 9534 3965 9556 3957 9556 3956 9557
3953 9579 3974 9579 3989 9534
TIME...MOT...LOC 0306Z 247DEG 20KT 3969 9566
BaergThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:09 PM CDT | Special Weather Statement | TOP | Dickinson | 36 min |
| May 14, 7:15 PM CDT | Special Weather Statement | TOP | Geary, Jackson, Pottawatomie | 30 min |
| May 14, 7:28 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 47 min |
| May 14, 7:32 PM CDT | Special Weather Statement | TOP | Morris | 28 min |
| May 14, 7:38 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 52 min |
| May 14, 7:54 PM CDT | Special Weather Statement | TOP | Jackson | 36 min |
| May 14, 8:00 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 45 min |
| May 14, 8:15 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 45 min |
| May 14, 8:17 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 43 min |
| May 14, 8:19 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 41 min |
| May 14, 8:38 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Osage, Wabaunsee | 52 min |
| May 14, 8:54 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 51 min |
| May 14, 8:56 PM CDT | Tornado Warning | TOP | Lyon, Wabaunsee | 34 min |
| May 14, 8:58 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha | 47 min |
| May 14, 8:59 PM CDT | Tornado Warning | TOP | Morris | 18 min |
| May 14, 9:01 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Osage, Shawnee, Wabaunsee | 44 min |
| May 14, 9:02 PM CDT | Flash Flood Warning | TOP | Jackson | 3 hr |
| May 14, 9:23 PM CDT | Special Weather Statement | TOP | Nemaha | 37 min |
| May 14, 9:27 PM CDT | Tornado Warning | TOP | Lyon | 33 min |
| May 14, 9:31 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Morris, Osage, Wabaunsee | 44 min |
| May 14, 9:55 PM CDT | Tornado Warning | TOP | Coffey, Lyon, Osage | 35 min |
| May 14, 10:07 PM CDT | Special Weather Statement | TOP | Brown | 53 min |
| May 14, 10:16 PM CDT | Flash Flood Warning | TOP | Lyon, Morris, Wabaunsee | 4 hr |
| May 14, 10:26 PM CDT | Special Weather Statement | TOP | Jackson | 64 min |
| May 14, 10:30 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 60 min |
| May 14, 10:36 PM CDT | Flash Flood Warning | TOP | Brown | 3 hr |
| May 14, 10:49 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 41 min |
| May 14, 10:59 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 46 min |
| May 14, 11:02 PM CDT | Flash Flood Warning | TOP | Coffey, Lyon, Osage | 3 hr |
| May 14, 11:04 PM CDT | Tornado Warning | TOP | Lyon | 26 min |
| May 14, 11:31 PM CDT | Special Weather Statement | TOP | Anderson, Coffey | 59 min |
| May 14, 11:39 PM CDT | Flash Flood Warning | TOP | Anderson | 4 hr |
| May 14, 11:51 PM CDT | Areal Flood Warning | TOP | Jackson | 3 hr |
| May 14, 11:51 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 39 min |
| May 15, 12:15 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 45 min |
| May 15, 12:33 AM CDT | Special Weather Statement | TOP | Anderson | 42 min |
| May 15, 1:23 AM CDT | Areal Flood Warning | TOP | Brown | 3 hr |
| May 15, 2:14 AM CDT | Areal Flood Warning | TOP | Lyon, Morris, Wabaunsee | 3 hr |
| May 15, 2:50 AM CDT | Areal Flood Warning | TOP | Coffey, Lyon, Osage | 18 hr |
| May 15, 4:54 AM CDT | River Flood Warning | TOP | Lyon, Osage | 15 hr |
| May 15, 4:54 AM CDT | River Flood Warning | TOP | Wabaunsee | 3 hr |
| May 15, 5:07 AM CDT | Areal Flood Warning | TOP | Lyon, Morris, Wabaunsee | 28 hr |
| May 15, 8:39 AM CDT | River Flood Warning | TOP | Lyon | 41 hr |
| May 15, 8:39 AM CDT | River Flood Warning | TOP | Lyon | 51 hr |
| May 15, 8:39 AM CDT | River Flood Warning | TOP | Lyon | 37 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.